Colorado, 2017High Wind in Colorado, December 30, 2017
December 30, 2017 · NWS BOU · 2 events in 2 counties and zones
Locally strong wind gusts occurred in the Front Range mountains and foothills. Peak wind reports included 99 mph near Berthoud Pass and 83 mph near Glen Haven.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Locally strong wind gusts occurred in the Front Range mountains and foothills. Peak wind reports included 99 mph near Berthoud Pass and 83 mph near Glen Haven.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Dec 30, 9:00 AM MST, 3 hours 54 minutes earlier.
Area forecast discussion, Dec 30, 9:00 AM MST, 3 hours 54 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
900 AM MST Sat Dec 30 2017
.UPDATE...
Issued at 859 AM MST Sat Dec 30 2017
Forecast updates from here through the rest of the day will focus
around the arctic airmass and exactly how far it retreats to the
east. At this time, the prospects for significant warming away
from the foothills and Palmer Divide appears limited by persistent
but weak easterly flow. There are pressure falls to our north
which could aid the lee trough a bit, but stratus is holding
surface heating down, and mixing is limited to elevations above
6000-6500 feet at this time. We will erode some of the stratus at
least, so hopes for some warming exist in the Denver area but
mainly western suburbs, and even then not sure about amount of
warming. For now, have trimmed several degrees off the highs
especially right near the foothills. Above 6000 feet across much
of the foothills and Palmer Divide, many locations will reach the
50s and lower 60s. Mountains above 8500 feet will see 30s and 40s.
Another arctic surge across the plains looks on track with more
flurries across the plains and I-25 Corridor.
&&
.SHORT TERM...(Today and tonight)
Issued at 332 AM MST Sat Dec 30 2017
Mild Pacific air will stream over the Colorado in the west-
northwest flow aloft. However, an arctic airmass backed into
northeast Colorado last evening and overnight. Looking at
observations in the foothills, appears the airmass goes up to
about 7000 MSL in the northern foothills and is a little lower in
the southern foothills and along the Palmer Divide. The cold
airmass has produced low clouds and areas of flurries over
northeast Colorado. This is expected to continue into the morning
hours. Little to no snow accumulation is expected.
The cold airmass is expected to retreat and erode along the edges
today. There will be a very sharp temperature gradient where the
Pacific airmass meets up with the arctic air. The lower foothills
will approach 60 degrees today. Under the arctic airmass it will
be much colder with readings in the teens and 20s. Over the far
northeast corner of the state, single digit highs will be
possible. Windy conditions will prevail in the mountains and
foothills with gusts up to 60 mph.
The arctic airmass surges southwest again tonight leading to more
low clouds and flurries for northeast Colorado. Lows will fall
into the single digits and teens. Mild conditions will continue
above the arctic airmass in the foothills and mountains. Lift from
the right entrance region of the jet combined with enough Pacific
moisture may produce light snow over the northern mountains.
Snowfall will be light and is expected to be less than 4 inches.
.LONG TERM...(Sunday through Friday)
Issued at 332 AM MST Sat Dec 30 2017
Medium range models indicate little change in the high amplitude
ridge-trough upper air flow pattern over the CONUS during the
extended period, except for a gradual eastward shift in the west
coast upper ridge. The 500 mb ridge axis starts out over
California on Sunday and moves over Utah/Arizona by Friday.
For the period Sunday through Wednesday, a powerful northwest
flow aloft will remain over Colorado.
Sunday morning, weak lift produced by the tail end of an 80kt
mid-level jet speed max and light northeast upslope flow may
produce pockets of snow flurries/very light snowfall from the
Front Range mtns eastward. Due to the lack of moisture with this
feature, any snow amounts will be minimal and confined to the
highest elevations. Even there, don't expect to see more than an
inch of snow at best by afternoon. Most if not all of this precip
should exit the CWA with the jet by early to mid afternoon.
Otherwise, low clouds blanketing the plains will be slow to
erode, making for a very cold day, especially acrs the northeast
corner where max temps should remain in the single digits. Highs
closer to the foothills are expected to reach the low to mid 20s,
with even warmer highs in the 30s for the high country. The
combination of a 5-8 mph sfc wind and temps in the single digits
will produce very cold wind chills on the northeast plains late
Sunday night/early Monday morning, especially out near the
northeast corner of the state where we could see wind chills of
-20 to -25 deg f for a few hours around sunrise.
New Year's Day and Tuesday, temperatures warm slightly on Monday,
then make a big jump back to near seasonal norms on Tuesday with the
Arctic air being flushed out by a warmer south-southwest low-level
gradient flow. Models show a buckle in the swift nwly flow aloft
passing over nern Colorado Monday night/early Tuesday morning. It
possesses some meager lift and just enough moisture to generate a
mid-level deck of cloud resulting in milder overnight temps.
Another reason for the warmer temps on Tuesday. Other than a few
flurries in the high country, system looks dry.
Wednesday also looks dry and not as windy in the high country.
Temps also a deg or two warmer with strong subsidence aloft.
Thursday into Friday, mid-level moisture wrapping around the top
of the upper ridge inching closer to Colorado is fcst by most
models to spread over the high country late on Thursday and out
over the plains by Friday morning. Could see winds increase as
well in the high country along with a good chance of snow. Plains
may see a few snow showers around as well. Temperatures should
continue to inch up esply east of the mtns both days with a
downslope gradient flow in place.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 859 AM MST Sat Dec 30 2017
Low clouds, light fog, and flurries will likely persist at KDEN
and KBJC through 19Z-20Z before slowly breaking up this
afternoon. KAPA on the edge of stratus deck now already. Timing of
stratus breakout program suggests about 20Z at KDEN barring any
easterly wind enhancement due to increased baroclinic
zone/differential heating across the Palmer Divide.
The arctic airmass will return to the area tonight with low
clouds, flurries, and possible light fog returning to most areas
by 06z. Once the low clouds return Saturday night, they are
expected to prevail through Sunday.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&
UPDATE...Barjenbruch
SHORT TERM...Meier
LONG TERM...Baker
AVIATION...Barjenbruch
Hazardous weather outlook, Dec 30, 11:11 AM MST, 1 hour 43 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1111 AM MST Sat Dec 30 2017
COZ030>051-311815-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1111 AM MST Sat Dec 30 2017
This hazardous weather outlook is for northeast and north central
Colorado.
.DAY ONE...This Afternoon and Tonight
Warm, windy, and dry conditions will prevail in the foothills
today where gusts to 60 mph will be possible. Fire danger may be
elevated on south facing slopes. Meanwhile, an arctic airmass
will bring cold temperatures across the eastern plains. Denver
will be caught in between with colder temperatures on the northern
side of metro area and warmer temperatures on the south side.
For tonight, areas of light snow and flurries will return to the
plains with another surge of arctic air. Low temperatures will
drop into the single digits over most of the plains. A couple
inches of snow can also be expected over the mountains as a weak
upper level disturbance passes by.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Very cold temperatures will persist through New Year's Day with
light snowfall possible in the mountains and a slight chance of
flurries on the plains Sunday morning. Only minor snow
accumulation is expected at the highest elevations. Strong and
gusty winds will also continue on the mountain ridges and east
slopes of the Front Range through Monday night where blowing snow
can be expected in open areas.
On the plains, the combination of air temperatures near zero and
a 5 to 10 mph wind will produce very cold wind chills early Monday
morning, possibly as low as 25 below zero for a few hours near
the northeast border of the state.
Temperatures will then warm for the remainder of the week. There
is a slight chance of light snow for the high country Friday with
Pacific moisture moving in from Utah.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today or tonight.
High Wind, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet
- When
- December 30, 12:54 PM MST to 1:29 PM MST
- Where
- S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
- Measured
- 86 kt (99 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.726, -105.675 (the zone’s center; the record gives no point)
High Wind, Larimer & Boulder Counties Between 6000 & 9000 Feet
- When
- December 30, 12:54 PM MST to 1:29 PM MST
- Where
- Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
- Measured
- 72 kt (83 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.380, -105.410 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Extreme Cold in Illinois, December 30 to 31, 20172 deaths · 2 events
- Cold in West Virginia, December 30 to 31, 20171 death · 1 event
- Winter Weather in Texas, December 30 to 31, 2017$235,000 · 27 events
- Extreme Cold and Cold in Iowa, December 30 to 31, 201751 events
- Extreme Cold in South Dakota, December 30 to 31, 201726 events
- Extreme Cold in South Dakota, December 30 to 31, 201724 events
- Cold in South Dakota, December 30 to 31, 201724 events
- Winter Weather in Texas, December 30 to 31, 201716 events
- Extreme Cold in Iowa, December 30 to 31, 201711 events
- Extreme Cold in Minnesota, December 30 to 31, 20178 events
- Extreme Cold in Montana, December 30 to 31, 20178 events
- Extreme Cold in Montana, December 30 to 31, 20174 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 730806, 730807.